IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 949 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
    Introduction
    Case Report
    Discussion
    References

 Article Access Statistics
    Viewed6741    
    Printed116    
    Emailed4    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 
CASE REPORT
Year : 2002  |  Volume : 68  |  Issue : 6  |  Page : 356-357

Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation


Department of Dermatology and Venereology Government Medical College and Hospital, Sector 32 B, Chandigarh, India

Correspondence Address:
Department of Dermatology and Venereology Government Medical College and Hospital, Sector 32 B, Chandigarh, India
drgurvider@mantraonline.com

   Abstract 

Intralesional corticosteroid administration is a commonly used therapeutic modality in dermatology. PeriIesionoI streaky depigmentation and/or atrophy is a distinct, though rare adverse effect resulting from lymphatic uptake of corticosteroid crystals. The pathogenesis and its self-limiting clinical course are discussed.

How to cite this article:
Kaur S, Thami GP. Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation . Indian J Dermatol Venereol Leprol 2002;68:356-7


How to cite this URL:
Kaur S, Thami GP. Intralesional corticosteroid induced perilesional and perilymphatic hypopigmentation . Indian J Dermatol Venereol Leprol [serial online] 2002 [cited 2019 May 22];68:356-7. Available from: http://www.ijdvl.com/text.asp?2002/68/6/356/11192



   Introduction Top

Corticosteroid is one of the most potent and effective anti-inflammatory drugs used in current day clinical dermatologic practice.[1] When used intralesionally, these have the advantage of achieving high local concentration with prolonged depot effects and minimal systemic absorption and adverse effects.[1] The various cutaneous changes reported after intralesional corticosteroid administration include dermal or subcutaneous atrophy, hypopigmentation, alopecia, infection, ulceration and localized dystrophic calcification.[1],[2] Occurrence of perilesional linear atrophy and / or hypopigmentation is a distinct and an interesting local adverse effect following intralesional corticosteroid therapy.[3],[4],[5],[6],[7] A patient with this pattern of hypopigmentation and atrophy is presented.

   Case Report Top

A 17-year-old male presented for treatment of a post burn keloid over the ventral aspect of left wrist. It was treated with intralesional injection of triamcinolone acetonide 40 mg/ml twice at three weeks interval. The volume injected was 0. 4 ml and 0. 5 ml on the two occasions respectively. One month later there was approximately 80% reduction in the thickness of the keloid. However, approximately 6 cm long, linear, streaky, atrophic hypopigmention was observed in the perilesional area extending proximally towards the cubital fossa [Figure:1]. There was lesional hypopigmentation and few telangiectasias were also noted. There were no other areas of atrophy or hypopigmentation. No vein or cord was palpable beneath the line of depigmentation and the skin was free from underlying structures.
There was no personal or family history of vitiligo. With these features a diagnosis of corticosteroid-induced perilymphatic hypopig­mentation and atrophy was considered. Consent for a biopsy was not given. Further injections were withheld and the patient was counseled regarding the nature of the disorder and was kept under observation. A gradual repigmentation was observed at 3 months follow up.

   Discussion Top

Intralesional injections of corticosteroids are associated with various local adverse effects.[1],[2] Occasionally, the atrophy and color changes instead of remaining confined to the site of injection radiate outwards in the perilesional area in a linear streaky pattern termed as 'perilesional lymphatic hypopigmentation or atrophy'.[3],[4],[5],[6],[7] It Is a distinctive adverse effect that may develop after a variable latency period ranging from a few weeks to months.[3] It has been observed following a single, a few or even after several intralesional corticosteroid injections.[3] The color changes are more prominent in dark skinned individuals and they extend both proximally and distally for variable distances.[4],[5],[6],[7] Depigmentation up to two feet from the site of injection has also been reported.[7] In its natural course these changes gradually regress and up to one year may elapse before complete resolution occurs.[3]
While the exact pathogenesis is not known it is postulated that the spread of corticosteroid crystals along the cutaneous lymphatic vessels is the underlying mechanism.[3] Kikuchi and Horikawa injected  Evans blue More Details dye or alphazurine into the atrophic lesions and concluded that the lesion was related to lymphatic vessels.[6] Thami and Sharma emphasized the additive or synergistic role of hyaluronidase in breaking the connective tissue barriers and facilitating the absorption into lymphatic vessels. 'Triamcinolone acetonide is the most commonly associated preparation, probably because it is most widely administered form.[1]
There is no specific treatment for this condition. Further injections should be withheld and the patients should be kept under observation. It is emphasized that while administering the intralesional corticosteroid injections care should be taken not to inject excess of the drug and to avoid injecting too deep into the underlying dermis and subcutaneous tissue. 

   References Top

1.Firooz A, Tehranchi-Nia Z, Ahmed AR. Benefits and risks of intralesional corticosteroid injection in the treatment of dermatologic diseases. Clin Exp Dermatol 1995;20 363-370.   Back to cited text no. 1    
2.Carruthers J, Jevon G, Prendivilie J. Localized dystrophic periocular calcification: a complication of intralesional corticosteroid therapy for infantile periocular hemangiomas. Pediatr Dermatol 1998; 15:23-26.   Back to cited text no. 2    
3.Friedman SJ, Butler DF, P ttelkow MR. Perilesional linear atrophy and hypopigmentation after intralesional corticosteroid therapy. Report of two cases and review of literature. J Am Acad Dermatol 1988; 19:537-541.   Back to cited text no. 3    
4.Gupta Ak, Rasmussen JE. Perilesional linear atrophic streaks associated with intralesional corticosteroid injections in a psoriatic plaque. Pediatr Dermatol 1987;4:259-260.   Back to cited text no. 4    
5.George WM. Linear lymphatic hypopigmentation after intralesional corticosteroid injection: report of two cases. Cutis 1999;64:61 -64.   Back to cited text no. 5    
6.Kikuchi I, Hirikawa S. Perilyrnphotic atrophy of skin: a side effect of topical corticosteroid injection therapy. Arch Dermatol 1974;109:558-559.   Back to cited text no. 6    
7.Thami GP Sharma RC. Perilymphatic iotrogenic depigmentotion. Indian J Dermatol Venereal Leprol 1995;61:183-184.   Back to cited text no. 7    

 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow